What are the dangers of self-medication?

I am addicted to self-medication, especially when I get flu, simple headaches and stomach upsets. The good thing is all this pain goes away after using over-the-counter medicine. Are there any problems that could result after?

Dear Doctor,

I am addicted to self-medication, especially when I get flu, simple headaches and stomach upsets. The good thing is all this pain goes away after using over-the-counter medicine. Are there any problems that could result after? Anne

 

Dear Anne,

Self-medication is not a good practice. Firstly many acute conditions like flu subside spontaneously and no medication is needed. Non pharmacological interventions like steam inhalation, drinking warm water, provide relief in symptoms. While taking such drugs, one inadvertently exposes themselves to adverse effects of drugs, which may be severe at times. For example, some anti-vomiting drugs can lead to stiffness and deviation of one side of a face (dyskinesia). Anti-cold medication can cause excess somnolence. Cough syrups can cause blurred vision, dry mouth, or sleepiness, among others.

Mixing many tablets together increases the risk of drug interactions, whereas one drug influences another in such a way to affect its efficacy or increase its toxicity. Taking antacid drugs (used to reduce stomach acid) with anti-diabetic medicine like glibenclamide, can increase its blood levels leading to low blood sugar.

A person is liable to take a drug in incorrect dose when self medication is done, thus not getting desired results or suffering more from adverse effects. Where antibiotics are concerned, taking them when not necessary and or taking in an incorrect dose increases the risk of making the infectious microbes resistant to them, a serious concern now globally.

Suppressing the symptoms with self medication may mask a serious underlying condition and delay the diagnosis. For example, one may take paracetamol for a fever and headache, which may be due to a serious underlying infection like meningitis. Self medication will reduce the pain slightly, thus delaying detection and timely treatment of the condition. A person taking self medication in a bid to avoid visiting a doctor may land up being hospitalised.

ADVERTISEMENT